Oh Well,It Was Good While It Lasted.

Hi Friends..Went for my follow up ECG (after my cardioversion in July) about 3 weeks ago. Received a letter today from Cardiologist ,it shows up irregular heartbeat,to be honest I fully expected that,I reckon my "holiday" from AF lasted about a month.

So I have an appointment middle of Nov to see specialist again.the thing is,after the cardioversion my med was upped to 7.5. bisopropol and 2 x 100 mg Flecanide daily.

But some days I feel my heart just throws the medication in to touch and carries on regardless,as I feel my system has got used to the medication...at the start after the cardioversion the new regime seemed to work( tho, I felt it just sort of "dulled" the symptoms) now some days,not all,the medication doesn't really work,my heart seems to have a mind of its own,and carries on regardless,so I just have to wait until it settles down,and ride the storm,the worst times are at night, in resting mode,which in turn sets of a vicious circle,badly disturbed sleep,then tiredness and more irregular heartbeats next day.Reading one of the specialist books on A Fib,a senior cardiologist reckons 30%

of sufferers,are in a group where medication does not work....perhaps I'm in that group.

Anyway,what I have done for the last few weeks is keep a diary of my symptoms,so when I do see the cardiologist I can explain my situation and symptoms better...Obviously i will be requesting an Ablation,I really don't want to keep swallowing pills ,especially if their effect is minimal...some days I feel it is like throwing buns to an elephant taking these pills...Anyway,sorry about the rant,Blessings to all my friends ..Terry..

15 Replies

oldestnewest
  • I found the rhythm control drugs either didn't work for me or made my AF worse. Rate control while not perfect was considerably more tolerable. Ablation was best of all.

  • Hi Kakapo...Thanks for your reply,totally agree,can't wait to get an ablation.

  • No need to apologise for the rant - this is the place for it!

    Good to hear from you again, even though the news is not the best - except that your best way forward seems clear and you now seem firmly pointed in the direction of an ablation. Is the specialist you are seeing in November a cardiologist or an EP? If the former and you feel like forking out for a private EP appointment it could move you weeks or months forward.

  • Or you could contact the cardiologists secretary and ask for a referral straight away before appointment so as to save a few weeks waiting!!!

  • Peter you read my mind mate...my original referral was for the end of January 2016...I got on the "ham bone"to the secretary...told her my med was useless,even taking extra,got back to me with an Appt.for middle of Nov....happy days! Cheers Peter.

  • Thanks Rellim...iam seeing the cardiologist in 3 weeks...luckily for us treated at Hairmyres Hospital the cardiology dept. is on two levels the 1st floor is the "electric chappies" upstairs is the cardiology dept...so you have the best of both worlds in effect...they refer between each other as to the best treatment for each case...All the best to you.

  • Sounds ideal! And all the best to you too.

  • Hi Terry, I understand very well how you feel. The problem is not the drugs loosing efficacy or your body getting used to them as they don't work like that. There are no receptors like with narcotics so they ether work or they don't. I have always been of the opinion that taking drugs which are not helping is stupid so agree entirely with your views.

    Get that appointment sorted soon and as Rellim suggests maybe a private consultation to move things along.

    Bob

  • Exactly Bob....iam swallowing these pills daily ...no bonus !...tho' in saying that my first medication Soltalol,that med. was a total nightmare,in my case it made my AF ten times worse,the present med, doesn't cause the carnage that did...so small mercy's Bob...Thanks Bob.

  • I think that you have reached the stage, as I did, when you can see no alternative to ablation.

    You are wise to keep a diary of episodes to show to the cardiologist during a consultation. Photostat the details so that he can keep the copy.

    Have you considered taking the bisoprolol at night? I also tended to start AF during the night and found that this helped. It also eased the breathlessness during the day.

    Keep in mind what Bob said -" ablation is not so bad as canal root treatment at the dentist."

    Best wishes.

  • Hi Jennydog...I have never looked as forward to. Anything my life as to get an ablation..can't wait to be honest,yes I have tried all the permutations time wise with the med...because my med. was changed so much at my diagnosis I have a collection of various strengths of the pills...so some days i would take an extra 2.5 Bisp and a 50mg Flec sometimes it helped,sometimes no...the main prob,is playing catch up with my sleep...when you can't get a good sleep,this is when this condition kicks in as a life changing situation...tiredness and fatigue...BUT...there are a lot of folk worse off than us...so we carry on regardless..Cheers Jenny.

  • Terry

    Some encouragement (I hope). I only lasted in NSR for 24 hours after my cardioversion and less than 72 hours after my ablation!!! However both times I certainly knew my heart was kicking / kicked into AF because I sure felt it and HB went up. Stayed in persistent AF.

    The GOOD things for you are that you were able to be returned to NSR, you stayed there for quite a few weeks and (I assume) that you felt better in NSR and not just the same. These are important for starting down the ablation route (if other factors and the consultant determine so).

    I saw my consultant about two weeks after my cardioversion and he immediately took me off Flecainide as he said that there was no point just taking drugs with no or very little benefit - but note that each case is individual. On this one you have to be guided by them!!!

  • Thanks Peter..yes the Cardio was a stroll "bang bang thank you Ma'am " it was fab. Just being back to normal was a great feeling...in my case I agree with you,pointless taking med that has no benefits...these are all the points I will be discussing with my Cardio in a few weeks...but of course it will be his decision..Thanks Again.

  • Yes but if he doesn't say anything you can always prompt by asking is there any point taking Flecainide

  • That's a certainty Peter.

You may also like...